Texas, 2023

Damaging Wind in Texas, August 22, 2023

August 22, 2023 · NWS MAF · 1 event in 1 county or zone

Thunderstorms associated with the remnants of tropical storm Harold resulted in a severe wind gust along the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms associated with the remnants of tropical storm Harold resulted in a severe wind gust along the Rio Grande Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 22, 1:25 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 1:25 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
225 PM CDT Tue Aug 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 126 PM CDT Tue Aug 22 2023

The talk of the town is the upcoming rain, so we'll briefly discuss
temperatures. The upper ridge which kept us above normal the past
several days continues to sit over the Midwest, and with Harold
approaching from the southeast, expect a slight decrease in
thickness over the area and winds shifting easterly. This should
result in highs today being slightly cooler than Monday in the 90s
for most and 80s in the mountains. Things get more interesting
Wednesday as Harold reaches the area, and those south and west of
the Trans Pecos should see a significant cool down while those to
the north will have similar highs to Tuesday in the mid to upper
90s. For areas across the south, the arrival of Harold should bring
highs in the 70s and 80s with wetter conditions and increasing cloud
cover.

OK, time to get into the precipitation. The tropical moisture will
arrive this afternoon and evening, with the heaviest precipitation
first beginning across Brewster and Terrell Counties, and then
skirting up to Presidio and Jeff Davis Counties late tonight and
tomorrow, before finishing out in Culberson County tomorrow
afternoon. A Flash Flood Watch is in effect this afternoon through
tomorrow evening for the aforementioned counties as well as Pecos
and Reeves counties and the Guadalupe and Delaware Mountains. Hi-res
are still struggling to nail down the precipitation bands with
Harold, but with PWs of >1.75" those along Hwy 90 and to the south
should prepare for prolonged periods of light to moderate rain which
could result in up to 2-4" in some spots. Instability will be
limited tonight and tomorrow, so while afternoon thunderstorms are
expected, there isn't much of a concern for severe storms through
this event. The latest track of Harold has pushed a bit further
northward, which indicates a better chance for rainfall in the
mountains of the Big Bend including Chisos Basin, potentially even
over 4" in some spots. Low-lying areas including roadways and hilly
terrain may see areas of flooding due to runoff even when its not
actively raining, with those hiking and camping in the mountains at
a very high risk. Travel may become hazardous as well, especially on
Wednesday when there will already have been multiple hours of rain.
If you can avoid travel on the roads tonight and tomorrow, even when
there isn't a Flash Flood Warning in effect, please do so. If you
encounter a flooding roadway, always turn around and find another
route! It isn't worth your life. In the dark, water on roadways will
be especially difficult to identify, so travel with caution and slow
down.

Rainfall associated with Harold looks to end late Wednesday evening
as it moves west of the area. Temperatures remain mild Wednesday
night with residual cloud cover and dew points in the mid to upper
60s. As the remnants of Harold depart, winds return southerly and
we should see a warm up for the end of the week.

-Zuber

&&

.LONG TERM...
(Thursday through Monday)
Issued at 126 PM CDT Tue Aug 22 2023

The remains of TS Harold will track under the ridge and into AZ by
Thursday.  The upper ridge centered over OK Thursday will slowly
drift west moving over the Panhandle Saturday and to the Four
Corners region by Monday morning.

Highs Thursday climb back into the mid to upper 90s and warm just a
bit Friday and Saturday with 100s creeping back into the area.  A
weak front pushes into the area Monday returning temperatures back
to near normal for the first of the week.  Lows in the 60s and 70s.
MAF has recorded 51 days so far this year of 100 degrees or more
which places this year into a tie with 1998 for third most days on
record.

Rain chances will be low rest of the week and favor the higher
elevations. Most of the Permian Basin has had little rain for the
past month and a half as the drought continues. The last day with
measured rain at MAF was July 1st.

&&

.AVIATION...
(18Z TAFS)
Issued at 1209 PM CDT Tue Aug 22 2023

Conditions remain VFR currently, but with increasing moisture the
next 24 hours, KFST and KPEQ may fall to IFR or even LIFR by the
early morning. Winds will be out of the SE today, slightly gusty
through the afternoon, before becoming calm overnight. TS possible
this afternoon, mainly across the New Mexico terminals and KINK.
Tropical moisture will push up overnight, and prolonged periods of
SHRA likely at KFST and KPEQ, possible at other terminals. Area-
wide CIGs will fall, though most TAF sites should remain low-end
VFR with the exception of KFST and KPEQ. Gusty winds look to
develop right around 18z tomorrow, just beyond this TAF period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               74  97  72  99 /  20  10  10   0
Carlsbad                 74  89  69  92 /  40  50  40  30
Dryden                   71  85  71  94 /  70  50  10  10
Fort Stockton            71  86  69  95 /  60  50  20  10
Guadalupe Pass           67  77  66  84 /  50  60  50  50
Hobbs                    71  91  68  92 /  30  30  20  10
Marfa                    62  77  62  87 /  70  70  30  40
Midland Intl Airport     74  94  71  97 /  30  20  10   0
Odessa                   76  93  73  97 /  30  30  10  10
Wink                     74  93  72  97 /  50  40  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Wednesday evening for Central Brewster
     County-Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

NM...None.
&&

SHORT TERM...88
LONG TERM....72
AVIATION...88
Hazardous weather outlook, Aug 22, 12:32 PM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
132 PM CDT Tue Aug 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-231845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
132 PM CDT Tue Aug 22 2023 /1232 PM MDT Tue Aug 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Locally heavy rain and flash flooding are possible tonight along and
south of I-10, particularly across the Davis Mountains and Big Bend
area. A Flood Watch is in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Locally heavy rain and flash flooding remains possible Wednesday
and Wednesday evening along and south of I-10, particularly across
the Davis Mountains and Big Bend area. A Flood Watch is in effect
through 00z Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Presidio

When
August 22, 3:55 PM CST to 4:00 PM CST
Where
Presidio County, 5 mi N of Presidio
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
29.622, -104.370

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117059.